I wanna new Drug (one that won't make me sick)

You said it Huey; one that won't make me crash my car or make me feel three feet thick. Sounds like Mr. Lewis had some knowledge of Parkinson's drugs.

MIRAPEX a nonergot dopamine agonist, was the first drug prescribed for me.Side effects include: extreme drowsiness, falling asleep suddenly, even after feeling alert;hallucinations;fever, stiff muscles, confusion, sweating, fast or uneven heartbeats;nausea, sweating, feeling light-headed. I tolerated this drug for a week before I found my self taking more unplanned naps than a kindergartner on warm milk,nodding out mid sentence and hitting my head on my desk as I drifted off to sleep.This drug is quite effective for many patients and only a few people suffer the side effects that I encountered, After a month I chose lucidity over muscle control.

REQUIP an orally administered non-ergoline dopamine agonist. was my second drug. At this stage of my disease my symptoms were relatively light with a slight tremor in my fingers and RLS. No side effects occurred and the efficacy of the drug was excellent for my symptoms. I continued Requip for two years before the disease progressed. My symptoms elevated to left hand shaking, left leg jerking, general left side weakness and some rigidity on my left side.

AZILECT a monoamine oxidase (MAO) type B inhibitor was added to supplement the Requip. It works by increasing the amounts of certain natural substances in the brain. I experienced an almost immediate reduction of symptoms. As an added benefit Azilect has been shown to slow the progression of Parkinson;s as noted in Medical News Today. I have used Azilect for almost seven years with very little progression in symptoms. Some minor progression exhibits in decreased usability of my left hand due to lack of immediate muscular control ( I can control it but I have to think about it) and my left foot occasionally postures causing leg cramps. While this is not optimal, most sufferers, not on Azilect, have progressed to Stage two after five years and I am almost ten years in and still Stage one.

About six months ago I became diaphoretic on multiple occasions, vomited after every meal and passed out. Yawning as many as fifty times in a row was common. These issues resulted in two ambulance rides to the ER where Doctors could never find anything wrong. I am sure my medical charts read Munchhausen's. One day I missed my dose of Requip and felt better so I skipped it two days and felt fantastic. The yawning stopped and my blood pressure stabilized. A negative effect of stopping the Requip is the occasional leg jerking returned.My Neurologist took me off Requip and prescribed Amantadine in addition to Azilect.

AMANTADINE has pharmacological actions as both an anti-Parkinson and an antiviral drug. I am tolerating both drugs well and my symptoms have not progressed however the effects of Amantadine wear off before the next dose.New drug therapies are an option but I will continue to avoid LDopa and Dopamine drugs until all other avenues are exhausted. These are last defense drugs that have limited efficacy and harsh side effects. Levodopa usually has a efficacy of five years.

So now I'm back on MIRAPEX and still taking AMANTADINE and AZILECT.Im not experiencing any side effects.

I started taking CQ10 ;available at any reputable vitamin store.Oral Coenzyme Q10 supplementation causes a substantial increase in plasma levels of the enzyme when administered at escalating dosages, particularly in the brain (Beal, 1999 and Shults et al. 1998). As Parkinson's disease is known as a progressive neurodegenerative disease, it has been shown in both human and animal studies that supplementation with CQ10, at dosages yet to be determined, can positively attenuate the disease process. Phase III trials are underway to determine the appropriate treatment dosage of CQ10 in order to be approved by the FDA.

The results of one study (Shults et al. 2002) in respect to dosage and mean change in the Unified Parkinson Disease Rating Scale score showed a P value of 0.09. The difference was not statistically significant under normal specifications however, the group reported the results to have met "prespecified criteria for a positive trend for the trial" following a secondary analysis. There were 80 subjects studied in this trial, meaning that the statistical power was limited due to low numbers. Much of the literature reviewed suggests a larger trial may be needed to make definite recommendations.

All in all my drug journey has been positive and I credit good medical management with remaining in Stage 1. My message is that everyone is different, Explore your medication options with your Neurologist and if something does not work, be open to trying something else.

3 Replies

oldestnewest
  • what avery well written and well expressed point of view - thank you

  • I took so long to be properly diagnosed that I was already stage II. I have been taking Azilect since diagnosis. The MD said I would be able to tell a difference within three days, which I did. I still have a constant tremor in both hands, when I am stressed, I will have episodes of full body tremors. I have found that I will have precurser symptoms before the out of control tremors may start. My BP will rise along with my heart rate. I will take an extra BP med and also trihexyphenidyl. In doing this, I had elevated symptoms for a few hours vs. a few days.

    For me, Azilect does have side effects, I monitor my blood pressure frequently, it can cause highs and lows, which I experienced the extreems each way. I am an RN and had been on BP meds for several years and my doctor trusted me to figure out what to do with the BP meds to work with my changes in BP.

    Requip was added a couple of months after diagnosis. It did absolutely nothing for my symptoms.

    I do take the CQ10 though am not sure what the dosage should be, I have not discussed it with my MD, just started it a couple of weeks ago. I also take a liquid form of B-complex, there again, not sure what would be considered a therapeutic level.

    Sounds like you have done a lot of research and know your meds. Even with my medical background, there are times when I cannot remember names of the meds I am on!!

  • ask your doc about donperydon not sure of spelling

You may also like...